Alert archive / Minnesota / Tornado Warnings in 2003
Tornado Warning 20, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Aug 20, 2003, 7:06 PM CDT for Saint Louis County, Minnesota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2003, 7:06 PM CDT (00:06 UTC)
- Expired
- Aug 20, 2003, 8:00 PM CDT
- In force
- 54 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Saint Louis County, MN
The radar
The Duluth radar (KDLH), 25 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 0.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 219 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KDLH 210006 TORDLH MNC137-210100- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DULUTH MN 705 PM CDT WED AUG 20 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A * TORNADO WARNING FOR... SOUTHWEST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA SOUTHEAST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA * UNTIL 800 PM CDT * AT 705 PM CDT...RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER TAFT...OR ABOUT 19 MILES NORTHWEST OF DULUTH... MOVING NORTHEAST AT 25 MPH. * THIS THUNDERSTORM WILL BE NEAR... FREDENBERG AROUND 710 PM CDT... ISLAND LAKE AROUND 715 PM CDT... IF YOU ARE IN THE PATH OF THIS TORNADO...GO TO A BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR IF YOU ARE IN A MOBILE HOME... CAMPER OR ARE CAUGHT OUTDOORS SEEK STURDY SHELTER. AS A LAST RESORT...LIE FLAT IN A DITCH AND COVER YOUR HEAD DULUTH IS NOT INCLUDED IN THE WARNING. LAT...LON 4699 9267 4684 9249 4704 9202 4721 9217 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Aug 20, 2:19 PM CDT, 4 hours 47 minutes earlier.
Area forecast discussion, Aug 20, 2:19 PM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 219 PM CDT WED AUG 20 2003 FORECAST FOCUS TONIGHT WILL BE ONSET OF THUNDERSTORMS...AND SEVERITY. MODELS IN DECENT AGREEMENT AND I USED A BLEND OF THE ETA AND AVN FOR THIS FORECAST IN THE SHORT TERM. CURRENTLY...LITTLE GOING ON AS FAR AS THUNDERSTORMS GO. VORT MAX ACCORDING TO RUC AND VERIFIED BY WATER VAPOR IS IN WEST CENTRAL MINNESOTA. FLAT CU OR SOME WAVE CLOUDS IN PARTS OF CENTRAL AND SOUTHERN MINNESOTA SEEN ON AREA RADARS AND VISIBLE IMAGERY... VERIFIES A LID IS IN PLACE. 18Z MPX SOUNDING ALSO SHOWS THIS. INTERNATIONAL FALLS SOUNDING SUGGESTS UPPER 80S WILL BREAK ANY CAP AND LAPS SOUNDINGS SUPPORTING THIS. VWP FROM KDLH AND KMPX SHOW LOW LEVEL FLOW 3-5K OF 30-35 KTS AND 40KT AROUND 10K. ALSO...RUC INDICATES 850MB THETA-E RIDGE UP ALONG MN/WI BORDER THIS AFTERNOON... SHIFTING INTO WISCONSIN DURING THE EVENING. SOME SUNSHINE HAS DEVELOPED IN SOUTHERN HALF OF CWA...AND EXPECT TEMPERATURES IN THE MID TO UPPER 80S. THUNDERSTORMS SHOULD BEGIN SOON...AS CONTINUED HEATING AND VORT MAX WILL COMBINE WITH PRECIPITABLE WATER VALUES OVER 1.5 INCHES. BEST CHANCE FOR SEVERE IS IN THE EASTERN HALF OF OUR CWA...WHERE THETA-E RIDGE AND LIFT FROM VORT MAX OCCUR. ALSO...BETTER SHEAR IS IN THIS AREA. FURTHER WEST...VORT MOVES EAST BUT TROUGH IN THE CENTRAL DAKOTAS MOVING QUICKLY EAST WITH STORMS FIRING ON IT. ANOTHER VORT MAX IN NORTHEAST MT WILL CRUISE EAST. WILL HAVE BEST CHANCE FOR THUNDERSTORMS IN EASTERN CWA...BUT KEEP MENTION OF THUNDERSTORMS ALL NIGHT ACROSS CWA. FRONT MOVES THROUGH LATE TONIGHT AND THURSDAY WITH DRIER AIR AND GUSTY WINDS EXPECTED. WINDS GUSTING TO 30 TO 35 KT IN EASTERN MN AND WESTERN ND. USED A BLEND OF GFS AND ETA MOS FOR TEMPERATURES. .DLH...NONE. MELDE
Hazardous weather outlook, Aug 20, 7:30 AM CDT, 11 hours 36 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-211230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 730 AM CDT WED AUG 20 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS ALL OF NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. THIS INCLUDES THE AREA FROM INTERNATIONAL FALLS TO WALKER...AND EASTWARD TO ELY...DULUTH...PINE CITY AND GRAND MARAIS IN MINNESOTA... AS WELL AS HAYWARD...ASHLAND...HURLEY...AND PARK FALLS IN WISCONSIN. DAMAGING WIND AND LARGE HAIL ARE THE MAIN THREATS...ALTHOUGH AN ISOLATED TORNADO IS ALSO POSSIBLE. THERE IS A POTENTIAL OF FLOODING...MAINLY OVER NORTHWEST WISCONSIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED THUNDERSTORM ARE FORECAST FOR NEXT MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH KFM
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 7:45 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 60 min |
| Aug 20, 7:52 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Saint Louis | 53 min |
| Aug 20, 7:56 PM CDT | Tornado Warning | DLH | Lake, Saint Louis | 64 min |
| Aug 20, 8:04 PM CDT | Special Marine Warning | DLH | 86 min | |
| Aug 20, 8:11 PM CDT | Special Marine Warning | DLH | 79 min | |
| Aug 20, 8:20 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 55 min |
| Aug 20, 8:54 PM CDT | Special Marine Warning | DLH | 2 hr | |
| Aug 20, 9:02 PM CDT | Special Marine Warning | DLH | 118 min | |
| Aug 20, 9:02 PM CDT | Special Marine Warning | DLH | 118 min | |
| Aug 20, 9:17 PM CDT | Severe Thunderstorm Warning | DLH | Lake | 28 min |
| Aug 20, 9:39 PM CDT | Severe Thunderstorm Warning | DLH | Cook | 66 min |
Nearby
Tornado Warnings in Minnesota, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.